Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Parkinson's diagnoses from 20 years + of ART
Jul 28, 2004

I am a 38 yr old male with long term HIV. I was diagnosed with GRID before they named the virus. I have been on ART since the dosing study of AZT and continue now on HAART and have been on HAART since 3TC was approved. I have been exceptionally blessed to have never developed resistance to a single medication and have only ever changed my medication routine due to side effect management or a new version of a golden oldie being released. The largest change for me was coming off Protease Inhibitors in 1996 after having been on them since Saquinavir in the hard caps was in clinical trials. I stopped Protease Inhibitors due to adult onset Type II diabetes and the unfortunate wasting pattern of my face and backside. I am now and have always been undetectable ..except for a STI in 1998 to see if I managed enough viral rebound to test for mutations....I did not have any! I currently am taking Trizivir, Sustiva, Viread, and that ever wonderful Acyclovir for Zoster. Again I have less than 50 copies p ml of HIV and my T cells are steady at 350. 6 months ago I started to notice what I though was neuropathic symptoms, with a slight loss of sensation in my feet. It felt as if I was walking on my ankles at times and my balance was off. My MD and I tried Pamelor and other med attempts to treat neuropathy. After months of no relief and a great increase in my instability, I developed a tremor and noticeable weakness in response on the left side.

We scanned and poked and prodded every spot doing every test known to science and was reasured each time that I had no tropical disease or new AIDS illness. Two weeks ago after almost 5 1/2 months of testing, treatment attempts and no success, it was discovered by my 3rd neurologist that I indeed had Parkinsons. The Neurologist spoke of a sudden increase in Parkinsons patients with HIV that have long term ART and HAART experiance. Have you been made aware that in addition to the wonder side effect of HAART that I am still alive all be it with a slightly skinny face and veiny arms and legs, that HAART has become a concern in a recent large member group of New Parkinsons patients with what My neurologist term'd non-standard Parkinson's? His diagnosis has been confirmed by the immediate return of function when I titrated up to full dose of a wonderful dompamine Agonist. For years it has been my opinion along with most of my peers that early and continuous treatment of HIV was the key to long term survival. I am now concerned that I might prefer to hold off in treatment unfortunately possibly allowing HIV to establish extensive reserves in the lymph system. In the now fast paced world of Medication advances especially Fusion blocking, is there a shift in treatment opinions to try to prevent the latest round of new HIV findings such as Parkinson's and Heart Disease?

No mater what the opinions are, I will always be greatful to all the medications that have allowed me to last 20+ years since my first Aids defining illness. My question is for those in the HIV community that I discuss treatment options with. Up to my Parkinson's diagnosis, I had always suggested initiating treatment early to quickly and most completely protect the functionality of the immune system. Please help me help others decide what should be the standard of care. Paul R Harris MSN,PA, PHD Tampa Florida

Response from Dr. Conway

There is no evidence that the syndrome you have unfortunately developed is due to any of the medications you are taking. There is a nice article published two years ago:

Koutsilieri E, Sopper S, Scheller C, ter Meulen V, Riederer P. Parkinsonism in HIV dementia. J Neural Transm. 2002 May;109(5-6):767-75.

This suggests that HIV infection of the brain is associated with dopamine deficiency, and a case could be made that the virus itself is linked to your symptoms. An approach that could be considered to test this is to consider putting you on the medications that penetrate the CNS most effectively.



Previous
Neuropathy from Fosamax?
Next
Please answer my concern.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement